Alert archive / Virginia / Red Flag Warnings in 2008

Red Flag Warning 2, NWS Baltimore/Washington

March 1, 2008Calvert County, Charles County, Saint Mary's County, Maryland; 11 counties in Virginia

NWS Baltimore/Washington issued this red flag warning at Mar 1, 2008, 5:10 AM EST for Calvert County, Charles County, Saint Mary's County, Maryland; 11 counties in Virginia. It took effect at Mar 1, 2008, 11:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2008, 5:10 AM EST (10:10 UTC)
In effect from
Mar 1, 2008, 11:00 AM EST
Expired
Mar 1, 2008, 6:00 PM EST
In force
7 hr
Issued by
NWS Baltimore/Washington

Counties Calvert County, MD, Charles County, MD, Saint Mary's County, MD, Albemarle County, VA, City of Fredericksburg, VA, Culpeper County, VA, Greene County, VA, King George County, VA, Madison County, VA, Nelson County, VA, Orange County, VA, Rappahannock County, VA, Spotsylvania County, VA, Stafford County, VA

The radar

The Sterling radar (KLWX), 77 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 10.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2008-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2008-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2233 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
670 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KLWX 011010
RFWLWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 AM EST SAT MAR 1 2008

MDZ016>018-VAZ036>041-050-051-055>057-011815-
/O.UPG.KLWX.FW.A.0002.080301T1600Z-080301T2300Z/
/O.NEW.KLWX.FW.W.0002.080301T1600Z-080301T2300Z/
CHARLES-ST. MARYS-CALVERT-NELSON-ALBEMARLE-GREENE-MADISON-
RAPPAHANNOCK-FAUQUIER-ORANGE-CULPEPER-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
510 AM EST SAT MAR 1 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM EST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 

VERY LITTLE PRECIPITATION FELL OVERNIGHT WITH A PASSING COLD
FRONT. WEST OR NORTHWEST WINDS WILL GUST UP TO 30 TO 35 MPH BEHIND
THE COLD FRONT THIS AFTERNOON. THE GUSTY WINDS IN COMBINATION WITH
LOW FUEL MOISTURES AND RELATIVE HUMIDITY VALUES NEAR 30
PERCENT...WILL LEAD TO HIGH FIRE DANGER LATER THIS MORNING AND
AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS81 KLWX 011342
RFWLWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
842 AM EST SAT MAR 1 2008

MDZ016>018-VAZ036>041-050-051-055>057-012200-
/O.CON.KLWX.FW.W.0002.080301T1600Z-080301T2300Z/
CHARLES-ST. MARYS-CALVERT-NELSON-ALBEMARLE-GREENE-MADISON-
RAPPAHANNOCK-FAUQUIER-ORANGE-CULPEPER-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
842 AM EST SAT MAR 1 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

VERY LITTLE PRECIPITATION FELL LAST NIGHT WITH THE COLD FRONTAL
PASSAGE. WEST NORTHWEST WINDS WILL GUST UP TO 35 MPH BEHIND THE
COLD FRONT THIS AFTERNOON. THE GUSTY WINDS IN COMBINATION WITH LOW
FUEL MOISTURES AND RELATIVE HUMIDITY VALUES OF 25 TO 30 PERCENT...WILL
LEAD TO HIGH FIRE DANGER THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

ROGOWSKI
000 
WWUS81 KLWX 012258
RFWLWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
558 PM EST SAT MAR 1 2008


MDZ016>018-VAZ036>041-050-051-055>057-020000-
/O.EXP.KLWX.FW.W.0002.000000T0000Z-080301T2300Z/
CHARLES-ST. MARYS-CALVERT-NELSON-ALBEMARLE-GREENE-MADISON-
RAPPAHANNOCK-FAUQUIER-ORANGE-CULPEPER-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
558 PM EST SAT MAR 1 2008

...RED FLAG WARNING WILL EXPIRE AT 6 PM EST THIS AFTERNOON...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM EST THIS AFTERNOON. 

NORTHWEST WINDS WILL GRADUALLY DIMINISH THIS EVENING. RELATIVE
HUMIDITIES SHOULD RECOVER AS TEMPERATURES FALL INTO THE 20S UNDER
CLEAR SKIES AND LIGHT WINDS.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this red flag warning went out at Mar 1, 3:32 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 1, 3:32 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 AM EST SAT MAR 1 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE OFF THE COAST TODAY. HIGH PRESSURE WILL
BRIEFLY BUILD OVER THE REGION ON SUNDAY...BUT WILL MOVE OFF THE
COAST BY EARLY MONDAY. A COLD FRONT...AND ASSOCIATED LOW PRESSURE
SYSTEM...WILL AFFECT THE MID ATLANTIC REGION ON TUESDAY. CONDITIONS
WILL REMAIN UNSETTLED FOR THE REMAINDER OF THE WEEK.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT IS CURRENTLY CROSSING THE FAR WESTERN AREAS OF THE CWFA.
WARM AIR HAS SURGED AHEAD OF THE COLD FRONT...WITH TEMPERATURES
RISING IN MOST PLACES EAST OF THE BLUE RIDGE MOUNTAINS OVERNIGHT.
WEST OF THE BLUE RIDGE...TEMPERATURES HAVE REMAINED NEARLY
STEADY...OR VERY SLOWLY RISEN OVERNIGHT. THE COLD AIR HAS BEEN VERY
SLOW TO ERODE FROM THE FAR NORTHWEST...WITH TEMPERATURES NEAR
FREEZING STILL IN WASHINGTON COUNTY MARYLAND.

REGIONAL RADAR SHOWS JUST A FEW LINGERING ECHOES. MOST OF THE
PRECIPITATION BYPASSED THE CWFA. WAS GETTING SOME GOOD SNOWFALL
REPORTS IN THE EVENING...ALONG THE WESTERN SLOPES OF THE POTOMAC
HIGHLANDS. HOWEVER...EXPECT THE DEEPER MOISTURE TO BEGIN DWINDLING
LATER THIS MORNING BEHIND THE FRONT. WILL BE DROPPING ALL WINTER
WEATHER WARNINGS/ADVISORIES. UP TO AN ADDITIONAL INCH OF SNOWFALL IS
POSSIBLE IN THE HIGHER TERRAIN.

TEMPERATURES WILL BE A TRICKY FORECAST FOR TODAY. WARM AIR HAS
DEFINITELY SURGED NORTHWARD AHEAD OF THE FRONT. MOST AREAS EAST OF
THE BLUE RIDGE HAVE READINGS IN THE MIDDLE 40S TO NEAR 50 DEGREES.
THIS WAS VERY CLOSE TO THE FORECASTED HIGHS THE NUMERICAL GUIDANCE
HAD FOR TODAY. TEMPERATURES BEHIND THE FRONT ARE NOT ALL THAT COLD
EITHER. DOWNSLOPING FLOW WILL ALSO PLAY A ROLE TODAY...WITH
TEMPERATURES PROBABLY RISING THE FEW DEGREES THEY DROP BEHIND THE
FRONTAL BOUNDARY. SO...WILL KEEP NEARLY STEADY TEMPERATURES FOR
TODAY.

POPS WILL MAINLY BE CONFINED TO THE FAR WESTERN REGIONS.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
HIGH PRESSURE BEGINS TO BUILD OVER THE REGION. LOW TEMPERATURES
SHOULD BE SOME 15 TO 20 DEGREES COLDER.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
LONG TERM PERIOD BEGINS WITH THE SFC LOW CONTINUING TO MOVE UP OFF
THE COAST OF MAINE AS UPPER LEVEL RIDGE AND SFC HIGH PRESSURE MOVES
IN.  BY LATE SUN...WINDS SHIFT SOUTHERLY WITH A WARMING TREND
EXPECTED EARLY IN THE WEEK.  ALL MODEL GUIDANCE IN AGREEMENT WITH
UPPER LEVEL TROF DIGGING SOUTHWARD ACROSS THE LOWER MISSISSIPPI
VALLEY AND SFC LOW DEVELOPMENT.  SFC LOW EXPECTED TO MOVE UP THE
APPALACHIANS...THOUGH ALL MODELS INDICATE SFC LOW WILL STAY WEST
OF THE FA.  THIS WOULD RESULT IN RAIN BEING THE MAIN PTYPE FOR TUE...WITH
UPSLOPE SNOWSHOWERS EARLY WED AS COLDER AIR MOVES IN BEHIND THE LOW.
SFC LOW CONTINUES TO LIFT NORTHEAST ON WED...WITH WEAK HIGH PRESSURE
AND MAINLY ZONAL UPPER LEVEL FLOW.  NEXT SFC LOW EXPECTED TO DEVELOP
EARLY FRIDAY ALONG THE GULF COAST AND AGAIN LIFT NORTH ALONG THE
APPALACHIANS.  THIS SFC LOW A LITTLE MORE CLOSER IN TO THE FA...AND
SHOULD BRING SNOW SHOWERS MAINLY NORTHERN AND WESTERN PORTIONS OF
THE AREA.

DID NOT MAKE ANY MAJOR CHANGES TO THE FORECAST PACKAGE.  BASED ON
LOCAL VERIFICATION...WENT WITH THE ADJMAV GUIDANCE FOR TEMPS.  MINOR
TWEAKS TO WINDS BASED ON CURRENT GUIDANCE.
&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
VFR CIGS/VSBYS PREVAIL ACROSS THE REGION. SOME MVFR CIGS ARE
POSSIBLE WHILE THE FRONT COMES THROUGH. HOWEVER...THE MAIN STORY
WILL BE A WIND SHIFT TO THE WEST/NORTHWEST BEHIND THE FRONT. IN
ADDITION...THE WINDS WILL REMAIN GUSTY...BUT GUSTS COULD PICK UP TO
AROUND 30 KT DURING THE AFTERNOON. WINDS ARE NOT EXPECTED TO
DECREASE TO BLO 10 KT UNTIL LATE TONIGHT.

HIGH PRESSURE WILL BUILD IN ACROSS THE REGION SUNDAY...WITH MVFR/IFR
CONDITIONS POSSIBLE LATE MON THROUGH WED WITH THE NEXT SYSTEM.
OTHERWISE...EXPECT NO RESTRICTIONS FOR CIGS AND VSBYS.
&&

.MARINE...
CURRENTLY NOT MEETING GALE CRITERIA OVER THE WATERS. THE HIGHER
WINDS ALOFT ARE NOT MIXING DOWN TO THE SURFACE OVER THE WATERS.
HOWEVER...SMALL CRAFT CONDITIONS CONTINUE TO BE MET. WILL GO AHEAD
AND DOWNGRADE THE HEADLINE TO A SMALL CRAFT ADVISORY FOR THE
AFTERNOON THAT CONTINUES INTO SUNDAY.

BUFKIT SOUNDINGS DO SHOW THE POTENTIAL FOR GUSTS UP TO 30 KT OVER
THE WATERS FOR LATER IN THE AFTERNOON...BEHIND THE FRONT. THE GUST
POTENTIAL DOES FLIRT WITH GALE CRITERIA FOR A FEW HOURS...BUT NOT
CONFIDENT ENOUGH THAT THE HIGHER MOMENTUM TRANSFER NUMBERS WILL MIX
DOWN OVER THE COOLER WATER.

NO HEADLINES EXPECTED THROUGH THE LONG TERM PERIOD AS HIGH PRESSURE
BUILDS IN SUN...WITH NEXT CHANCE OF PRECIPITATION LATE MON AND EARLY
FRI.  WINDS SHOULD REMAIN BELOW CRITERIA.
&&

.FIRE WEATHER...
WILL GO AHEAD AND RAISE A RED FLAG WARNING FOR THE SAME AREAS THAT
HAD THE WATCH YESTERDAY. FUEL MOISTURES ARE BLO 10 PERCENT IN THAT
REGION. IN ADDITION...RH VALUES WILL DROP TO AOB 30 PERCENT THIS
AFTERNOON. RH VALUES COULD DROP EVEN LOWER...ESPECIALLY SINCE THE
MODELS DO NOT TEND TO FORECAST LOW ENOUGH DEWPOINTS. SUSTAINED WINDS
OF 20 KT WILL LIKELY NOT BE MET...HOWEVER FREQUENT GUSTS TO 20+ KT
ARE LIKELY.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM EST THIS
     AFTERNOON FOR MDZ016>018.
VA...RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM EST THIS
     AFTERNOON FOR VAZ036>041-050-051-055>057.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EST SUNDAY FOR ANZ530>537.

&&

N.LISTEMAA/S.LISTEMAA
Hazardous weather outlook, Feb 29, 9:32 PM EST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
932 PM EST FRI FEB 29 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
011245-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
932 PM EST FRI FEB 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A GALE WARNING IS NOW IN EFFECT FOR THE ENTIRE MARINE AREA
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY REMAINS IN EFFECT OVER THE MARINE AREA
SATURDAY THROUGH SUNDAY MORNING. SMALL CRAFT ADVISORY CONDITIONS
ARE EXPECTED AGAIN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-011245-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
932 PM EST FRI FEB 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A HEAVY SNOW WARNING IS IN EFFECT FOR THE WESTERN SLOPES OF THE
ALLEGHENY FRONT...INCLUDING WESTERN ALLEGANY...MINERAL AND GRANT
COUNTIES. A SNOW ADVISORY IS IN EFFECT FOR THE EASTERN PORTIONS OF
ALLEGANY...MINERAL AND GRANT COUNTIES AS WELL AS HIGHLAND AND
PENDLETON COUNTIES TONIGHT. PLEASE SEE WBCWSWLWX OR WWUS41 FOR
MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HEAVY SNOW WARNING CONTINUES THROUGH 4 PM SATURDAY. THE SNOW
ADVISORY CONTINUES THROUGH SATURDAY MORNING. AN ADDITIONAL INCH
OR TWO OF OF SNOW WILL BE POSSIBLE.

GUSTY WINDS MAY APPROACH 40 MPH ACROSS THE REGION ON SATURDAY.
WITH GUSTY NORTHWEST WINDS...FORECAST RELATIVE HUMIDITIES NEAR 30
PERCENT...AND RELATIVELY LOW FUEL MOISTURE IN CENTRAL VIRGINIA AND
SOUTHERN MARYLAND...FIRE DANGER WILL BE ENHANCED. A FIRE WEATHER
WATCH HAS BEEN ISSUED FOR CENTRAL VIRGINIA AND LOWER SOUTHERN
MARYLAND.

A SIGNIFICANT STORM SYSTEM IS EXPECTED TO IMPACT THE REGION
TUESDAY AND TUESDAY NIGHT. HEAVY RAINS APPEAR LIKELY OVER THE
APPALACHIAN REGION DURING THIS TIME FRAME. THE COMBINATION OF RAPID
SNOW MELT AND HEAVY RAINS COULD TRIGGER FLOODING ACROSS THAT AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT SNOW REPORTS
WOULD BE APPRECIATED.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 7:28 PM ESTHeavy Snow WarningLWXAllegany9 hr

Nearby

Red Flag Warnings in Virginia, 2008Red Flag Warnings in Maryland, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.